(click to copy)


Variance and Covariance of Distributions on Graphs

We develop a theory to measure the variance and covariance of probability distributions defined on the nodes of a graph, which takes into account the distance between nodes. Our approach generalizes the usual (co)variance to the setting of weighted graphs and retains many of its intuitive and desired properties. Interestingly, we find that a number of famous concepts in graph theory and network science can be reinterpreted in this setting as variances and covariances of particular distributions. As a particular application, we define the maximum variance problem on graphs with respect to the effective resistance distance, and we characterize the solutions to this problem both numerically and theoretically.

We show how the maximum variance distribution is concentrated on the boundary of the graph, and illustrate this in the case of random geometric graphs. Our theoretical results are supported by a number of experiments on a network of mathematical concepts, where we use the variance and covariance as analytical tools to study the (co)occurrence of concepts in scientific papers with respect to the (network) relations between these concepts.


Karel Devriendt, Samuel Martin-Gutierrez, Renaud Lambiotte, Variance and Covariance of Distributions on Graphs, SIAM Review 64 (2) (2022) 343–359

Samuel Martin Gutierrez, researcher at the Complexity Science Hub © Verena Ahne

Samuel Martin-Gutierrez

Renaud Lambiotte

0 Pages 0 Press 0 News 0 Events 0 Projects 0 Publications 0 Person 0 Visualisation 0 Art


CSH Newsletter

Choose your preference
Data Protection*